Alert archive / Louisiana / Severe Thunderstorm Warnings in 2024
Severe Thunderstorm Warning 282, NWS Jackson, MS
NWS Jackson, MS issued this severe thunderstorm warning at Dec 28, 2024, 3:13 PM CST for East Carroll Parish, Morehouse Parish, West Carroll Parish, Louisiana; Ashley County, Chicot County, Arkansas. It was in force for 62 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Dec 28, 2024, 3:13 PM CST (21:13 UTC)
- Expired
- Dec 28, 2024, 4:15 PM CST
- In force
- 62 min
- Issued by
- NWS Jackson, MS
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Ashley County, AR, Chicot County, AR, East Carroll Parish, LA, Morehouse Parish, LA, West Carroll Parish, LA
The radar
The Jackson/Brandon,MS radar (KDGX), 162 km from the middle of the area, began a volume at 21:16 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Dec 28, 2:17 PM CST | Tornado Watch | SPC | 8 hr |
The nearest sounding before it
Jackson, MS (KJAN), launched 12:00Z, 9.2 hours before the alert went out and 152 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 975 J/kg
- Mixed-layer CIN
- -12 J/kg
- Mixed-layer LCL
- 545 m above ground
- 0-6 km bulk shear
- 48 kt
- 0-1 km storm-relative helicity
- 138 m²/s²
- 0-3 km storm-relative helicity
- 150 m²/s²
- Significant tornado parameter
- 0.7
- Supercell composite
- 3.2
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, MS wrote its last area forecast discussion before this severe thunderstorm warning went out at Dec 28, 11:49 AM CST, 3 hours 24 minutes earlier.
Area forecast discussion, Dec 28, 11:49 AM CST, 3 hours 24 minutes before
Area Forecast Discussion National Weather Service Jackson MS 1149 AM CST Sat Dec 28 2024 ...New AVIATION... .MESOSCALE UPDATE... Issued at 803 AM CST Sat Dec 28 2024 This update is to include the new tornado watch 718 issued for central MS along & south of I-20, southwest of Hwy 49 corridor & portions of northeast Louisiana. There has been an uptick in convection across the Gulf Coast region along the warm front this morning, with some supercell structures ongoing across north- central Louisiana & moving into south-central MS. Based upon nearly 1000 MLCAPE in JAN 12Z sounding & even more copious thermo parameters to the southwest & increasingly favorable deep shear, some severe & low tornado potential exists. The northern & eastern extent remains a little more questionable but can't be ruled out. Potential will only increase throughout the morning hours & into the aftn, so additional future watches & long duration of watch coverage is likely. /DC/ && .DISCUSSION... Issued at 446 AM CST Sat Dec 28 2024 Through tonight... Much of our area has been upgraded to a Moderate risk for severe weather, with a primary threat for tornadoes, some possibly strong and potentially long tracked, along with damaging winds and some large hail. An upper trough is progged to eject across the lower MS valley and will support a surface low and its attendant cold front. In response, a warm front will surge northward and usher in mid to upper 60s dewpoints, which will result in ~1500 j/kg of MLCAPE. Deep shear around 50 to 60 kts overspreads this warm sector, which will support robust storm development both in the open warm sector, and along the main line associated with the cold front. Of note, both the CAPE and shear are above the 90th percentile in the climatology. In light of this, multiple rounds of storms are expected with a longer duration event in store. Initially, supercellular mode is favored over the open warm sector ahead of the main line. These supercells will be capable of all hazards, including tornadoes. By the later afternoon and evening hours, tornado threat should ramp up with the arrival of a 60kt low level jet and midlevel vorticity max. Surface winds remain backed out of the southeast over much of the warm sector, while much of the shear is focused in the low levels, resulting in long, curved hodographs supportive of potentially strong tornadoes. Storms are expected to congeal into a QLCS with the arrival of the cold front, capable of all hazards along with embedded supercells. Bowing segments orthogonal relative to the shear vector (SE/NW oriented) will be most favored for severe hazards. The line is expected to rush quickly and should clear the area shortly after midnight, bringing an end to the severe threat. In addition to the severe risk, there is a risk for heavy rain to cause some localized flash flooding, especially considering previous rainfall from Thursday and Friday and training storms. Considering this, a limited risk has been highlighted, and will message 2-4 inches with locally higher amounts possible. Proximity to the surface low will also promote a tight pressure gradient across the area. This along with winds aloft around 50 to 70kts should result in some stronger wind gusts around 40mph, so a limited risk has been highlighted in HWO. /SAS/ Sunday through next week (Friday)... In the wake of the severe weather event today, a mostly quiet long term period can be expected through the early to mid portion of the period. Longwave trough/frontal zone will be shifting off to the east, with sfc ridging & drier air building back in into late weekend through early next week. This pattern will support seasonably warm pattern Sunday into early next week. Highs & lows during this period will be some 8-15F above (highs of 63-72F & lows 44-48F Monday morning & 45-54F Tuesday morning). A fast moving shortwave trough/sfc low & frontal system will drive in potential gusty winds on Tuesday but no concerns for storms as PWs will remain too low for convection. If moisture can be on the uptick, this would need to be monitored. In the wake of this frontal zone, a cold 1030mb sfc high will dive down out of the Plains into the Gulf Coast, ushering in near to seasonably cool temperatures. Highs & lows in the Wednesday to Friday timeframe will be some 2-5F below (highs 51-58F & lows 36-41F Wednesday morning & 29-35F both Thursday & Friday mornings with coldest north of Hwy 84 Thursday & northeast half Friday morning). Widespread frost/freeze looks likely during this timeframe. /DC/ && .AVIATION... (18Z TAFS) Issued at 1149 AM CST Sat Dec 28 2024 Still looking at a rough day in aviation later this afternoon with a mixture of VFR/IFR/LIFR ceilings across multiple TAF sites. Current radar scans are still showing SHRA & TSRA east of the I-55 corridor. The fog is continuing to clear and ceilings are still lifting in southern & central areas in MVFR with several spots lifting to VFR. The main line of storms will arrive in the late afternoon to early evening hours & should clear the area shortly after midnight. Expect some gustier winds as well in any storms & preceding convection. A wind shift is expected in the wake of the front to the WNW. In the wake of the front, there is potential for another round of stratus & fog to return after 29/04-10Z Sunday. Flight categories of IFR to even as low as VLIFR are psbl, especially for central to southern TAF sites. Conditions will start to clear to MVFR/VFR conditions by 16Z Sunday with VFR conditions prevailing across the forecast area by 18Z Sunday. /SAS/DC/CR/ && .PRELIMINARY POINT TEMPS/POPS... Jackson 54 66 47 70 / 90 0 0 0 Meridian 54 67 45 68 / 100 10 0 0 Vicksburg 53 67 47 70 / 80 0 0 0 Hattiesburg 58 71 46 73 / 90 0 0 0 Natchez 53 66 48 70 / 70 0 0 0 Greenville 52 64 47 66 / 80 10 0 0 Greenwood 53 65 47 69 / 90 10 0 0 && .JAN WATCHES/WARNINGS/ADVISORIES... MS...None. LA...None. AR...None. && SAS/DC/CR
In the hours before
Special weather statement, Dec 28, 10:01 AM CST, 5 hours 12 minutes before
Special Weather Statement
National Weather Service Jackson MS
1001 AM CST Sat Dec 28 2024
MSZ064>066-073-281630-
Jones MS-Jefferson Davis MS-Covington MS-Lamar MS-
1001 AM CST Sat Dec 28 2024
...A STRONG THUNDERSTORM WILL IMPACT EASTERN COVINGTON...NORTHWESTERN
LAMAR...WEST CENTRAL JONES AND EASTERN JEFFERSON DAVIS COUNTIES
THROUGH 1030 AM CST...
At 1000 AM CST, Doppler radar was tracking a strong thunderstorm over
Sumrall, or 13 miles northwest of West Hattiesburg, moving northeast
at 45 mph.
HAZARD...Wind gusts up to 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
This strong thunderstorm will be near...
Seminary and Sanford around 1005 AM CST.
Collins around 1010 AM CST.
Hebron around 1020 AM CST.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Tornado Watch remains in effect until 300 PM CST for south central
and southeastern Mississippi.
&&
LAT...LON 3141 8965 3177 8951 3166 8925 3143 8941
3143 8945 3138 8945 3135 8947
TIME...MOT...LOC 1600Z 205DEG 38KT 3145 8954
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
86Local storm report, Dec 28, 10:50 AM CST, 4 hours 23 minutes before
Preliminary Local Storm Report
National Weather Service Jackson MS
1050 AM CST Sat Dec 28 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1042 AM Hail Dermott 33.52N 91.43W
12/28/2024 E2.75 Inch Chicot AR Fire Dept/Rescue
Large hail in town to at least baseball
size, some possibly larger. Will update with
additional info and damages later.
&&
CELocal storm report, Dec 28, 11:00 AM CST, 4 hours 13 minutes before
Preliminary Local Storm Report
National Weather Service Jackson MS
1100 AM CST Sat Dec 28 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1004 AM Hail 1 NE Mist 33.28N 91.68W
12/28/2024 E1.50 Inch Ashley AR Public
&&
CESpecial weather statement, Dec 28, 12:49 PM CST, 2 hours 24 minutes before
Special Weather Statement
National Weather Service Jackson MS
1249 PM CST Sat Dec 28 2024
MSZ018-019-281945-
Sunflower MS-Bolivar MS-
1249 PM CST Sat Dec 28 2024
...A STRONG THUNDERSTORM WILL IMPACT NORTHERN SUNFLOWER AND BOLIVAR
COUNTIES THROUGH 145 PM CST...
At 1249 PM CST, Doppler radar was tracking a strong thunderstorm over
Beulah, or near Rosedale, moving northeast at 45 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
This strong thunderstorm will be near...
Pace around 1255 PM CST.
Mound Bayou, Winstonville, Merigold, Cleveland, and Renova around
100 PM CST.
Shelby around 105 PM CST.
Parchman and Rome around 120 PM CST.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3399 9066 3399 9046 3397 9045 3367 9045
3353 9075 3353 9117 3362 9113 3370 9118
3368 9103 3372 9114 3378 9114 3378 9099
3385 9107 3393 9101 3396 9108 3396 9097
3401 9098 3412 9074 3412 9066
TIME...MOT...LOC 1849Z 247DEG 38KT 3379 9097
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
86Local storm report, Dec 28, 1:22 PM CST, 1 hour 51 minutes before
Preliminary Local Storm Report
National Weather Service Jackson MS
122 PM CST Sat Dec 28 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0301 PM Tornado 3 ESE Myrick 31.65N 88.95W
12/27/2024 Jones MS Emergency Mngr
Along Clay Taylor Rd and Pearman Rd, tree
down on a house, roof lifted and supporting
brick column shifted and cracked. Trampoline
and play set blown into a field. TDS was
noted as well near the Co line associated
with this damage.
&&
CEThe office that day
Everything else NWS Jackson, MS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 27, 9:11 PM CST | Dense Fog Advisory | JAN | Adams, Attala, Bolivar, Carroll, Choctaw, Claiborne and 41 more | 12 hr |
| Dec 28, 7:49 AM CST | Severe Thunderstorm Warning | JAN | Claiborne, Franklin, Jefferson | 41 min |
| Dec 28, 8:10 AM CST | Special Weather Statement | JAN | Marion | 50 min |
| Dec 28, 8:15 AM CST | Special Weather Statement | JAN | Claiborne | 60 min |
| Dec 28, 8:17 AM CST | Special Weather Statement | JAN | Lincoln | 28 min |
| Dec 28, 8:40 AM CST | Special Weather Statement | JAN | Lawrence | 35 min |
| Dec 28, 10:01 AM CST | Special Weather Statement | JAN | Covington | 29 min |
| Dec 28, 10:55 AM CST | Severe Thunderstorm Warning | JAN | Bolivar | 65 min |
| Dec 28, 12:49 PM CST | Special Weather Statement | JAN | Bolivar, Sunflower | 56 min |
| Dec 28, 2:58 PM CST | Tornado Warning | JAN | Franklin, Lincoln | 52 min |
| Dec 28, 3:38 PM CST | Tornado Warning | JAN | Copiah, Lincoln | 53 min |
| Dec 28, 3:47 PM CST | Special Weather Statement | JAN | Bolivar, Sunflower | 58 min |
| Dec 28, 4:16 PM CST | Special Weather Statement | JAN | Washington | 59 min |
| Dec 28, 4:57 PM CST | Tornado Warning | JAN | Humphreys, Issaquena, Sharkey, Warren, Washington, Yazoo | 63 min |
| Dec 28, 5:13 PM CST | Severe Thunderstorm Warning | JAN | Adams, Franklin, Jefferson | 77 min |
| Dec 28, 5:14 PM CST | Severe Thunderstorm Warning | JAN | Claiborne, Warren | 61 min |
| Dec 28, 5:16 PM CST | Tornado Warning | JAN | Copiah, Lawrence, Lincoln, Simpson | 59 min |
| Dec 28, 5:25 PM CST | Severe Thunderstorm Warning | JAN | Issaquena, Sharkey, Warren | 65 min |
| Dec 28, 5:44 PM CST | Severe Thunderstorm Warning | JAN | Carroll, Holmes, Humphreys, Leflore, Sunflower, Washington and 1 more | 61 min |
| Dec 28, 5:56 PM CST | Severe Thunderstorm Warning | JAN | Claiborne, Copiah, Hinds, Madison, Rankin, Simpson and 1 more | 79 min |
| Dec 28, 5:56 PM CST | Tornado Warning | JAN | Claiborne, Hinds, Warren | 49 min |
| Dec 28, 2:56 PM CST | Tornado Warning | JAN | Catahoula, Franklin | 64 min |
| Dec 28, 3:25 PM CST | Severe Thunderstorm Warning | JAN | Franklin, Richland | 65 min |
| Dec 28, 3:38 PM CST | Severe Thunderstorm Warning | JAN | Catahoula, Franklin | 52 min |
| Dec 28, 3:43 PM CST | Special Weather Statement | JAN | Richland | 62 min |
| Dec 28, 3:56 PM CST | Tornado Warning | JAN | Franklin, Madison, Richland | 34 min |
| Dec 28, 4:01 PM CST | Severe Thunderstorm Warning | JAN | Morehouse, Richland | 35 min |
| Dec 28, 4:20 PM CST | Tornado Warning | JAN | East Carroll, Madison, Morehouse, Richland, West Carroll | 55 min |
| Dec 28, 4:26 PM CST | Severe Thunderstorm Warning | JAN | Catahoula, Franklin, Tensas | 49 min |
| Dec 28, 4:30 PM CST | Tornado Warning | JAN | East Carroll, Madison | 60 min |
| Dec 28, 4:44 PM CST | Severe Thunderstorm Warning | JAN | Catahoula, Concordia | 46 min |
| Dec 28, 9:59 AM CST | Severe Thunderstorm Warning | JAN | Ashley | 31 min |
| Dec 28, 10:18 AM CST | Severe Thunderstorm Warning | JAN | Chicot | 42 min |
Nearby
Severe Thunderstorm Warnings in Louisiana, 2024Severe Thunderstorm Warnings in Arkansas, 2024Every severe thunderstorm warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.